MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Catalog Number 3MAXCKIT
Medical Device Problem Codes Break (1069); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/11/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m2 segment of the middle cerebral artery (mca) using a penumbra system 3max reperfusion catheter (3maxc), a penumbra system ace 68 reperfusion catheter (ace68), and a guidewire.During the procedure, the 3maxc was advanced to the target location and used to perform aspiration.While withdrawing the 3maxc from the ace68, resistance was encountered and the 3maxc became stuck when the distal end of the 3maxc was approximately one millimeter outside of the ace68.The physician continued to retract the 3maxc over the guidewire and subsequently, the 3maxc broke in two pieces at the proximal end.Therefore, the ace68 containing the broken 3maxc was removed from the patient.It was also reported that the 3maxc was crushed and kinked near the location of the break at the proximal end.At this point, the procedure was successfully completed and no additional passes were required.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned 3maxc confirmed a fracture.Further evaluation revealed that the device was ovalized and stretched on both sides of the fracture.This type of damage may occur if the 3maxc is manipulated against resistance.The ovalization on the returned ace68 likely contributed to the resistance and the 3maxc becoming stuck during the procedure.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16188067
Report Number3005168196-2023-00030
Device Sequence Number6131973
Product Code NRY
UDI-Device Identifier00814548016757
UDI-Public814548016757
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/17/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/23/2024
Device Catalogue Number3MAXCKIT
Device Lot NumberF109407
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/28/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/21/2022
Initial Report FDA Received Date01/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/24/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005